Ohio, 2008

Hail in Ohio, February 5, 2008

February 5, 2008 · NWS CLE · 1 event in 1 county or zone

During the overnight hours into the 5th, low pressure moved towards the central Great Lakes. The warm front associated with this low pressure moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the overnight hours into the 5th, low pressure moved towards the central Great Lakes. The warm front associated with this low pressure moved through the area. A few strong to severe thunderstorms, along with widespread heavy rain, moved across northern Ohio during that time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 11:20 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 4, 11:20 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1120 PM EST MON FEB 4 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT FROM CENTRAL OHIO TO NORTH OF LAKE ERIE THIS
EVENING. AN AREA OF LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE
REGION TOMORROW...BUT STALL ACROSS CENTRAL OHIO TUESDAY EVENING.
SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE THROUGH
WEDNESDAY UNTIL THE FRONT SAGS SOUTHWARD WEDNESDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
VISIBILITIES HAVE IMPROVED IN THE TOLEDO AREA...DROPPED THE DENSE
FOG ADVISORY. ADJUSTED TEMPERATURES AND WINDS JUST A LITTLE. GOOD
DOWNSLOPE WINDS NEAR ERIE...TYPICAL IN A SOUTHERLY FLOW.

STARTED THE FLOOD WATCH SOONER AS PER SOME
CONVECTION DEVELOPING OVER INDIANA. THE BEST CHANCE OF FLOODING IS
STILL TUESDAY NIGHT AS A WAVE MOVES ALONG THE FRONT. ADJUSTED
TEMPERATURES AS THEY HAVE RISEN AT MOST LOCATIONS.

ACTIVE WEATHER ABOUT TO BEGIN ACROSS THE FORECAST AREA. EARLY
AFTERNOON ANALYSIS PLACES A QUASI-STATIONARY WARM FRONT FROM FT.
WAYNE IN TO PITTSBURGH PA. LOW CLOUDS AND FOG REMAIN IN PLACE ON
BOTH SIDES OF THE FRONT BUT WE HAVE STILL MANAGED TO SEE TEMPS RISE
INTO THE LOW TO MID 40S WHILE LOCATIONS ACROSS NW OHIO REMAIN IN THE
MID 30S. FOR TONIGHT...SHOULD SEE THE WARM FRONT LIFT NORTH OF LAKE
ERIE...ALBEIT AT A VERY SLOW PACE. WILL GO WITH STEADY OR SLOWLY
RISING TEMPS IN THE FORECAST...ESPECIALLY NEAR NW OH WHERE TEMPS
SHOULD JUMP QUICKLY INTO THE MID 40S THIS EVENING.

THE AREA OF LOW PRESSURE OVER NORTHERN MISSOURI WILL MOVE EASTWARD
AND TO CENTRAL ONTARIO BY DAYBREAK TUESDAY. BOTH THE GFS AND THE NAM
MODELS SHOW A WELL DEFINED COLD FRONT EXTENDING FROM THIS LOW BUT
VARY GREATLY IN THE POSITION OF THIS LOW. THE NAM KEEPS THE FRONT
OVER WESTERN MICHIGAN TOMORROW MORNING WHILE THE GFS TRIES TO BRING
IT THROUGH TOLEDO AND FINDLAY TOMORROW MORNING. BOTH MODELS SHOW
RAIN DEVELOPING ALONG THE FRONT...THE QUESTION REMAINS JUST HOW FAR
INTO THE FORECAST AREA WILL THE RAIN REACH. AT THIS POINT...THINK IT
IS SAFE TO ASSUME THAT LOCATIONS NEAR LAKE ERIE AND ACROSS NW OH
WILL SEE RAIN DEVELOP LATE TONIGHT AND WILL DRAW IN CATEGORICAL POPS
FROM ERIE PA TO TOLEDO. FOLLOWING THE GFS SOLUTION WHICH HAS BEEN
MORE CONSISTENT AS OF LATE ALSO SHOWS RAIN DEVELOPING FURTHER
SOUTHEAST AND WILL ALSO DRAW IN CATEGORICAL POPS FOR THE REMAINDER
OF THE AREA. WILL ALSO INCLUDE A MENTION OF THUNDER AFTER MIDNIGHT
AS SOME INSTABILITY TRIES TO MOVE NORTHWARD IMMEDIATELY AHEAD OF THE
COLD FRONT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
CONCERNS ABOUT THE POSITION OF THE LOW ALSO EXTEND INTO THE FORECAST
FOR TUESDAY AFTERNOON. OBVIOUS IMPACT OF AN EARLY FRONTAL PASSAGE
WOULD BE STEADY OR SLOWLY FALLING TEMPS DURING THE DAY TUESDAY. NAM
SOLUTION WOULD KEEP THE ENTIRE FORECAST AREA IN THE WARM SECTOR
UNTIL AT LEAST EARLY AFTERNOON YIELDING TEMPS IN THE UPPER 50S/LOWER
60S. WITH THE GFS SOLUTION BEING PREFERRED...STILL THINK THERE WILL
BE A SURGE IN TEMPS RIGHT AHEAD OF THE FRONT...BUT SHOULD SEE TEMPS
DROP ABOUT 10 TO 15 DEGREES AFTERNOON. WILL MENTION EARLY HIGHS IN
THE FORECAST WITH FALLING TEMPS IN THE AFTERNOON.

THE NAM AND THE GFS RETURN TO AN AGREEMENT TUESDAY NIGHT AND BOTH
SHOW THE COLD FRONT STALLING ACROSS CENTRAL OHIO. MEANWHILE A
SECONDARY WAVE WILL DEVELOP ALONG THIS FRONT AND MOVE FROM THE OHIO
RIVER TUESDAY EVENING TO ERIE PA WEDNESDAY MORNING. STATIONARY
NATURE OF THE FRONT WILL LEAD TO PERIODS OF MODERATE TO LOCALLY
HEAVY RAINFALL TUESDAY NIGHT THROUGH WEDNESDAY MORNING. COULD EASILY
SEE 1 TO 2 INCHES OF RAINFALL ACROSS THE ENTIRE FORECAST AREA AND
HAVE ALREADY ISSUED A FLOOD WATCH.

THE SECONDARY LOW WILL MOVE EASTWARD INTO PA/NY WEDNESDAY MORNING
WITH SHOWERS GRADUALLY TAPERING OFF FROM WEST TO EAST. WILL ALSO SEE
MUCH COLDER AIR ENTER THE REGION WEDNESDAY AFTERNOON BEHIND THE LOW
WITH RAIN CHANGING TO SNOW AT ALL LOCATIONS BY WEDNESDAY EVENING.
LOOKS LIKE A FAIR AMOUNT OF MOISTURE BEHIND THIS SYSTEM SO I DREW IN
SOME LINGERING POPS ACROSS THE AREA WEDNESDAY NIGHT THROUGH THE
FIRST HALF OF THURSDAY. TOO EARLY TO SPECULATE ON ANY SNOW ACCUMS
WEDNESDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SEASONABLY COLD TO START THE EXTENDED WITH POTENTIAL FOR COLD
OUTBREAK SATURDAY NIGHT INTO MONDAY. COUPLE OF WEAK SURFACE
TROUGHS/COLD FRONTS AND UPPER LEVEL S/W MOVE THROUGH ON FRIDAY AND
SATURDAY AND THEYLL PROVIDE A CHANCE FOR SNOW SHOWERS. STRONGER
COLD FRONT AND UPPER LEVEL S/W DROPS SE TOWARD THE AREA SATURDAY
NIGHT AND BRINGS COLDER AIR INTO THE AREA. LAST COUPLE RUNS OF THE
GFS WERE SHOWING VERY COLD AIR IN MOVING IN WHILE GUID HIGH
TEMPERATURES STRUGGLING TO GET OUT OF THE UPPER TEENS AND LOWER 20S
ON SUNDAY. 00Z ECMWF WAS BRING THE COLD FRONT THROUGH BUT NOT NEARLY
AS COLD...AND THEN 12Z RUN OF ECMWF MUCH COLDER THAN ITS 00Z RUN
THOUGH NOT AS COLD AS GFS. LOWERED TEMPERATURES FROM PREVIOUS
FORECAST BUT NOT QUITE AS COLD AS MAV GUID. HIGHS IN THE MID AND
UPPER 20S SUNDAY AND UPPER 20S TO AROUND 30 MONDAY...LOWS IN THE
TEENS SUNDAY NIGHT.  SNOW SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY
AND SIGNIFICANT LAKE EFFECT POSSIBLE WITH 8H TEMPS FORECAST TO DROP
TO AROUND -20 TO -24.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
IFR CEILINGS WILL CONTINUE THROUGH THE NIGHT. AREA OF CONVECTION
HEADED EAST WITH THE COLD FRONT AND EXPECT IT TO PROGRESS EAST
ACROSS THE AREA AFTER MIDNIGHT. FURTHER IMPROVEMENT ON TUESDAY AS
COLD FRONT SLIPS SOUTH ACROSS THE AREA DURING THE MORNING AND FLOW
BECOMES NORTHERLY. NEXT WAVE WILL MOVE NORTHEAST ALONG THE FRONTAL
BOUNDARY AND SPREAD LOWER CEILINGS AND VISIBILITIES ALONG WITH
LIGHT TO MODERATE RAIN TO THE AREA IN THE AFTERNOON INTO THE NIGHT
PERIOD.

.OUTLOOK...
LOW PRESSURE WILL MOVE NE ALONG THE FRONT INTO NW PENNSYLVANIA BY
WEDNESDAY. WIDESPREAD LOW MVFR/IFR CONDITIONS LIKELY THROUGH THIS
PERIOD AND PROBABLY INTO EARLY THURSDAY BEFORE HIGH PRESSURE MAY
BRING SOME IMPROVEMENT THURSDAY. A COUPLE OF WEAK TROUGHS OR
FRONTS LATE THURSDAY NIGHT AND SATURDAY WILL LIKELY KEEP NON VFR
CONDITIONS WITH SNOW OR SNOW SHOWERS OVER THE REGION FOR MOST OF
THE PERIOD.

&&

.MARINE...
A FRONT WITH WAVES OF LOW PRESSURE MOVING ALONG THE FRONT WILL WORK
EAST ACROSS LAKE ERIE IN THE MORNING AND THEN SOUTH OF THE AREA
WHERE IT WILL BECOME NEARLY STATIONARY. SOUTHERLY FLOW AHEAD OF
THE FRONT WILL BECOME NORTHERLY DURING THE DAY TUESDAY. THEN AS THE
SECOND WAVE MOVES ACROSS THE LAKE WEDNESDAY THE FLOW WILL LIKELY
SHIFT TO EAST THEN AROUND TO WEST OR NORTHWEST AS THE LOW MOVES
NORTHEAST OF LAKE ERIE.

A SERIES OF WEAK FRONTS OR TROUGHS WILL MOVE EAST THROUGH LAKE ERIE
FOR THE PERIOD THURSDAY THROUGH SATURDAY.  WITH THE WEAKNESS OF
THESE FEATURES AND MODEL DIFFERENCES IN THEIR EXACT PLACEMENT TRYING
TO PIN DOWN THE PRECISE WIND DIRECTION WILL BE TOUGH BUT IN GENERAL
SHOULD SEE A RELATIVELY LIGHT WEST FLOW DOMINATE WHILE WAVERING FROM
TIME TO TIME FROM SW TO NW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...KIELTYKA
SHORT TERM...LEINS
LONG TERM...RANDEL
AVIATION...LOMBARDY
MARINE...LOMBARDY/ADAMS
Hazardous weather outlook, Feb 4, 10:34 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1034 PM EST MON FEB 4 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060345-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1034 PM EST MON FEB 4 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

THUNDERSTORMS ARE EXPECTED LATE TUESDAY AHEAD OF AN APPROACHING COLD
FRONT...A FEW OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE. THE
GREATEST POTENTIAL WOULD BE FOR DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND TUESDAY NIGHT.

LEZ061-142>149-162>169-060345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1034 PM EST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KIELTYKA

The radar

The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
February 5, 2:09 AM EST
Where
Ottawa County, Oak Harbor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81675.